Tapentadol; Tramadol/SSRIs; SNRIs
This information is generalized and not intended as specific medical advice. Consult your healthcare professional before taking or discontinuing any drug or commencing any course of treatment.
Serious. These medicines may interact and cause very harmful effects. Contact your healthcare professional (e.g. doctor or pharmacist) for more information.
How the interaction occurs:
Both of these medicines can increase the level of serotonin in your body.
What might happen:
High serotonin levels may cause changes in body temperature, blood pressure and behavior, leading to a medical condition called Serotonin Syndrome. Serotonin Syndrome may be life threatening.
What you should do about this interaction:
Make sure your healthcare professional (e.g. doctor or pharmacist) know that you are taking these medicines together.If you experience muscle twitching, tremors, shivering and stiffness, fever, heavy sweating, heart palpitations, restlessness, confusion, agitation, trouble with coordination, or severe diarrhea contact your doctor right away.Your healthcare professionals may already be aware of this interaction and may be monitoring you for it. Do not start, stop, or change the dosage of any medicine before checking with them first.
1.Nucynta ER (tapentadol) US prescribing information. PriCara July, 2012.
2.Ultram (tramadol) US prescribing information. Ortho-McNeil Pharmaceutical, Inc. September, 2009.
3.Personal communication: Cymbalta (duloxetine HCl) concomitant opoid analgesic use. Eli Lilly and Company June, 2006.
4.Gonzalez-Pinto A, Imaz H, De Heredia JL, Gutierrez M, Mico JA. Mania and tramadol-fluoxetine combination. Am J Psychiatry 2001 Jun;158(6):964-5.
5.Mahlberg R, Kunz D, Sasse J, Kirchheiner J. Serotonin syndrome with tramadol and citalopram. Am J Psychiatry 2004 Jun;161(6):1129.
6.Mittino D, Mula M, Monaco F. Serotonin syndrome associated with tramadol-sertraline coadministration. Clin Neuropharmacol 2004 May-Jun; 27(3):150-1.
7.Mason BJ, Blackburn KH. Possible serotonin syndrome associated with tramadol and sertraline coadministration. Ann Pharmacother 1997 Feb; 31(2):175-7.
8.Sauget D, Franco PS, Amaniou M, Mazere J, Dantoine T. Possible serotonergic syndrome caused by combination of tramadol and sertraline in an elderly woman. Therapie 2002 May-Jun;57(3):309-10.
9.Lange-Asschenfeldt C, Weigmann H, Hiemke C, Mann K. Serotonin syndrome as a result of fluoxetine in a patient with tramadol abuse: plasma level-correlated symptomatology. J Clin Psychopharmacol 2002 Aug; 22(4):440-1.
10.Kesavan S, Sobala GM. Serotonin syndrome with fluoxetine plus tramadol. J R Soc Med 1999 Sep;92(9):474-5.
11.Egberts AC, ter Borgh J, Brodie-Meijer CC. Serotonin syndrome attributed to tramadol addition to paroxetine therapy. Int Clin Psychopharmacol 1997 May;12(3):181-2.
12.Lantz MS, Buchalter EN, Giambanco V. Serotonin syndrome following the administration of tramadol with paroxetine. Int J Geriatr Psychiatry 1998 May;13(5):343-5.
13.John AP, Koloth R. Severe serotonin toxicity and manic switch induced by combined use of tramadol and paroxetine. Aust N Z J Psychiatry 2007 Feb; 41(2):192-3.
14.Llinares-Tello F, Escriva-Moscardo S, Martinez-Pastor F, Martinez-Mascaraque P. Possible serotoninergic syndrome associated with coadministration of paroxetine and tramadol. Med Clin (Barc) 2007 Mar 24; 128(11):438.
15.Devulder J, De Laat M, Dumoulin K, Renson A, Rolly G. Nightmares and hallucinations after long-term intake of tramadol combined with antidepressants. Acta Clin Belg 1996;51(3):184-6.
16.Kahn LH, Alderfer RJ, Graham DJ. Seizures reported with tramadol. JAMA 1997 Nov 26;278(20):1661.
17.Laugesen S, Enggaard TP, Pedersen RS, Sindrup SH, Brosen K. Paroxetine, a cytochrome P450 2D6 inhibitor, diminishes the stereoselective O-demethylation and reduces the hypoalgesic effect of tramadol. Clin Pharmacol Ther 2005 Apr;77(4):312-23.
18.Venlafaxine + tramadol: serotonin syndrome. Prescrire Int 2004 Apr; 13(70):57.
19.Meridia (sibutramine hydrochloride monohydrate) US prescribing information. Abbott Laboratories August, 2010.
20.Boyer EW, Shannon M. The serotonin syndrome. N Engl J Med 2005 Mar 17; 352(11):1112-20.